Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 119, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 25, 1998, 11:31 PM EDT for Iosco County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 1998, 11:31 PM EDT (03:31 UTC)
- Expired
- Jun 26, 1998, 12:35 AM EDT
- In force
- 64 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Iosco County, MI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 6:30 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 3.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
541 WUUS1 KAPN 260333 RRA SVRAPN MIC069-MIZ539-260435- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1131 PM EDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOSCO COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN LOWER MICHIGAN * UNTIL 1235 AM EDT * AT 1129 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF LONG LAKE MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... LONG LAKE BY 1143 PM EDT HALE BY 1148 PM EDT EAST TAWAS BY 1150 PM EDT OSCODA BY 1155 PM EDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR. NORCROSS/HURLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:55 AM EDT, 11 hours 36 minutes earlier.
Area forecast discussion, Jun 25, 11:55 AM EDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1154 AM EDT THU JUN 25 1997 WILL MAKE COSMETIC CHANGES TO NRN LWR/ERN UPR ZONES FOR THE AFTN. DYING NOCTURNAL CONVECTION/THINNING CLD DEBRIS ALREADY NOTED ON STLT IMAGES AND WITH RECENT OBS. WILL ADJUST TEMPS AS NECESSARY...THO IT APPEARS ONGOING FCST IS FINE. OBVIOUS CONCERN TDA WILL BE WITH SVR WX. MODIFIED 12Z KAPX SOUNDING VERY IMPRESSIVE AS FAR AS SFC BASED INSTBY AND (ESP) WITH SHEAR PROFILE. MODIFIED CAPES (ASSUMING 88/68 REGIME) PEAK AT 3000-3500 J/KG...WITH LI'S AROUND -9...SWEAT AT 389...TT'S AT 50...AND SHOWALTER INDEX OF -2. MOST IMPRESSIVE IS SHEAR PROFILE/SR HELICITY ASSUMING A STORM MOTION CLOSE TO 850-500 MB AVE WIND (260 AT 40 KTS)...SR HELICITIES OF 306 IN 0-2KM LYR AND AROUND 350 IN 0-3KM LYR. CERTAINLY HAVE TO WATCH THE SRN PTNS OF NRN LWR (ALONG-SOUTH OF M-32) THIS AFTN AS THIS REGION SHOULD HEAT UP QUITE NICELY. UPR SUPPORT ONCE AGAIN NOTED...WITH GOOD 500 MB JET CORE OF 50-55 KTS MOVING IN ALONG WITH SOME UPR LVL DIVERGENCE DUE TO PDVA AND FVRBL POSITIONING UNDER UPR LVL JET CORES...ONLY TDA IT APPEARS AS IF IT WILL BE MORE FROM RIGHT ENTRANCE FORCING OF JET SPEED GRADIENT TO THE NORTH. HUtRLEY
In the hours before
Special weather statement, Jun 25, 6:28 PM EDT, 5 hours 3 minutes before
MIZ008-015>036-260515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 628 PM EDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE THROUGH 100 AM EDT. THE FOLLOWING LOCATIONS ARE INCLUDED IN THIS TORNADO WATCH... IN UPPER MICHIGAN ...CHIPPEWA... MACKINAC IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF INTENSIFYING THUNDERSTORMS EXTENDING FROM JUST SOUTHEAST OF GREEN BAY NORTHEAST THROUGH THE DOOR PENINSULA...THEN NORTH TO NEAR MANISTIQUE. THE AREA OF THUNDERSTORMS WAS MOVING EAST AROUND 35 MPH AND WILL REACH THE LAKE MICHIGAN SHORELINE AREAS OF NORTHWEST LOWER MICHIGAN AND SOUTHERN MACKINAC COUNTY BETWEEN 730 AND 800 PM. REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH. HURLEY
Special weather statement, Jun 25, 6:28 PM EDT, 5 hours 3 minutes before
MIZ008-015>036-260515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 628 PM EDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE THROUGH 100 AM EDT. THE FOLLOWING LOCATIONS ARE INCLUDED IN THIS TORNADO WATCH... IN UPPER MICHIGAN ...CHIPPEWA... MACKINAC IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF INTENSIFYING THUNDERSTORMS EXTENDING FROM JUST SOUTHEAST OF GREEN BAY NORTHEAST THROUGH THE DOOR PENINSULA...THEN NORTH TO NEAR MANISTIQUE. THE AREA OF THUNDERSTORMS WAS MOVING EAST AROUND 35 MPH AND WILL REACH THE LAKE MICHIGAN SHORELINE AREAS OF NORTHWEST LOWER MICHIGAN AND SOUTHERN MACKINAC COUNTY BETWEEN 730 AND 800 PM. REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH. HURLEY
Local storm report, Jun 25, 9:52 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
952 PM EDT THU JUN 25 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 2 NE KALKASKA MI TORNADO
06/25/98 KALKASKA
0823 PM GAYLORD MI 70 MPH TSTM GUST
06/25/98 OTSEGO 5 MILES EAST OF GAYLORD 6
INCH LIMBS DOWN
0830 PM WATERS MI WIND DAMAGE
06/25/98 OTSEGO DOZEN LARGE OAKS 18-24
INCH DIAMETER SNAPPED OFFLocal storm report, Jun 25, 9:52 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
952 PM EDT THU JUN 25 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 2 NE KALKASKA MI TORNADO
06/25/98 KALKASKA
0823 PM GAYLORD MI 70 MPH TSTM GUST
06/25/98 OTSEGO 5 MILES EAST OF GAYLORD 6
INCH LIMBS DOWN
0830 PM WATERS MI WIND DAMAGE
06/25/98 OTSEGO DOZEN LARGE OAKS 18-24
INCH DIAMETER SNAPPED OFFSpecial weather statement, Jun 25, 10:14 PM EDT, 1 hour 17 minutes before
MIZ008-015>036-041-042-260700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1014 PM EDT THU JUN 25 1998 ...TWO WATCHES CONTINUE IN EFFECT FOR THE AREA... ...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 1 AM EDT FOR THE FOLLOWING LOCATIONS... IN UPPER MICHIGAN ...CHIPPEWA AND MACKINAC COUNTIES IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... AND IOSCO COUNTIES. ...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 3 AM EDT FOR THE FOLLOWING LOCATIONS... IN LOWER MICHIGAN ...GLADWIN AND ARENAC COUNTIES. SEVERAL WAVES OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA THROUGH THE OVERNIGHT HOURS. DUE TO THE WARM AND MUGGY AIR OVER THE AREA AND STRONG WINDS ALOFT THE ENTIRE SPECTRUM OF SEVERE WEATHER MAY ACCOMPANY THESE STORMS OVERNIGHT. HEAVY RAIN...NEARLY CONTINUOUS LIGHTNING...LARGE HAIL...DAMAGING THUNDERSTORM WINDS...AND EVEN TORNADOES MAY BE ASSOCIATED WITH THESE STORMS. REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH. HIRSCH
Special weather statement, Jun 25, 10:14 PM EDT, 1 hour 17 minutes before
MIZ008-015>036-041-042-260700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1014 PM EDT THU JUN 25 1998 ...TWO WATCHES CONTINUE IN EFFECT FOR THE AREA... ...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 1 AM EDT FOR THE FOLLOWING LOCATIONS... IN UPPER MICHIGAN ...CHIPPEWA AND MACKINAC COUNTIES IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... AND IOSCO COUNTIES. ...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 3 AM EDT FOR THE FOLLOWING LOCATIONS... IN LOWER MICHIGAN ...GLADWIN AND ARENAC COUNTIES. SEVERAL WAVES OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA THROUGH THE OVERNIGHT HOURS. DUE TO THE WARM AND MUGGY AIR OVER THE AREA AND STRONG WINDS ALOFT THE ENTIRE SPECTRUM OF SEVERE WEATHER MAY ACCOMPANY THESE STORMS OVERNIGHT. HEAVY RAIN...NEARLY CONTINUOUS LIGHTNING...LARGE HAIL...DAMAGING THUNDERSTORM WINDS...AND EVEN TORNADOES MAY BE ASSOCIATED WITH THESE STORMS. REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH. HIRSCH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:08 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 62 min |
| Jun 25, 8:12 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Cheboygan | 63 min |
| Jun 25, 8:17 PM EDT | Tornado Warning | APX | Kalkaska | 63 min |
| Jun 25, 8:21 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 64 min |
| Jun 25, 8:30 PM EDT | Severe Thunderstorm Warning | APX | Montmorency, Presque Isle | 65 min |
| Jun 25, 8:47 PM EDT | Tornado Warning | APX | Crawford | 48 min |
| Jun 25, 8:51 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Leelanau | 64 min |
| Jun 25, 8:55 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 65 min |
| Jun 25, 9:05 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 60 min |
| Jun 25, 9:26 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 64 min |
| Jun 25, 10:04 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 46 min |
| Jun 25, 10:40 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 65 min |
| Jun 25, 10:43 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 62 min |
| Jun 25, 11:17 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 48 min |
| Jun 25, 11:26 PM EDT | Tornado Warning | APX | Ogemaw | 49 min |
| Jun 25, 11:41 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 49 min |
| Jun 26, 12:28 AM EDT | Tornado Warning | APX | Iosco | 47 min |
| Jun 26, 1:27 AM EDT | Severe Thunderstorm Warning | APX | Roscommon | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.